Niacin Adverse Events Disputed in AIM-HIGH and HPS2-THRIVE

March 26, 2013

ALBANY, NY — The AIM-HIGH researchers have yet to publish a detailed post hoc analysis of adverse events related to niacin therapy, but investigators do not believe there is an increased risk of bleeding or infection observed with the proprietary extended-release niacin (Niaspan, Abbott Laboratories).

Lead AIM-HIGH investigator Dr William Boden (Samuel Stratton VA Medical Center, Albany, NY) said there was a numerical increase in the number of reported infections and/or infestations, a broad classification used by clinical trialists in reporting "system organ class" off-target adverse effects.

"Our interpretation is that these are very small numbers and they go in both directions," Boden told heartwire . Given the broad classification in reporting adverse effects, "the play of chance alone dictates that some of these infections could just be spurious. There may some increased risk of skin infections and cellulitis, and that makes sense, but we didn't see sepsis, bacteremia, and anything serious like they've seen in their study."

Boden is referring to the adverse events in the Heart Protection Study 2-Treatment of HDL to Reduce the Incidence of Vascular Events (HPS2-THRIVE). Right now both camps appear to have taken different sides in interpreting the adverse events in the AIM-HIGH study. Whereas Boden is cautious in making too much of the small number of adverse events in AIM-HIGH, the HPS2-THRIVE investigators, including principal investigator Dr Jane Armitage (Oxford University, UK) and co–director Dr Rory Collins (Oxford University), believe the findings from AIM-HIGH support their study results. They issued a press release stating that the AIM-HIGH results are consistent with what they observed in HPS2-THRIVE and that in light of these findings, "the use of all niacin products used to treat lipids should now be reconsidered."

In HPS2-THRIVE, a large-scale randomized trial testing the use of extended-release niacin and the antiflushing agent laropiprant for the reduction of major vascular events, treatment with niacin resulted in an excess 1.4% higher risk of infection and a 0.7% higher risk of bleeding, including an increased risk of hemorrhagic stroke.

"I think we agree to disagree about how to interpret our own data," said Boden. "I think they're tending to interpret the data in a way that reinforces their view of what they're seeing, whereas our view is not the same."

Getting Together to Analyze the Data

To heartwire , Boden explained that the HPS2-THRIVE investigators approached the AIM-HIGH team when the preliminary results of the negative HPS2-THRIVE study were known in December 2012. Observing the increased risk of infection and bleeding, off-target and serious events that were not expected, Collins and Armitage asked the AIM-HIGH investigators to sift through their data to see if such risks were observed in patients treated with extended-release niacin.

In total, there were 62 types of diagnosed infections and/or infestations in the AIM-HIGH study, ranging from abscesses of the neck and appendicitis to diverticulitis, endocarditis, and gangrene. Looking at the overall numbers, there were numerically more infections and infestations in the niacin-treated patients. "If you look only at the top-line results, we do see that there are more of these events in the niacin arm, but if you further drill down and look at these more carefully and in more detail, what you see is essentially nothing that really hangs together," said Boden. "We don't see anything serious."

There were significantly more cases of cellulitis in the niacin arm, which makes sense for a drug that causes cutaneous itching and flushing, as well as more cases of appendicitis and bronchitis. Reports of bacteremia, bacterial sepsis, and pneumonia were not significantly higher in the niacin-treated patients, while postoperative infection, wound infection, urinary tract infection, and sinus infection were higher in the patients who received statin therapy alone.

With regard to bleeding, Boden said there were 49 hemorrhages in the statin-treated patients and 59 hemorrhages in those who received statins and extended-release niacin, a nonsignificant difference. He said there was no signal of increased risk, specifically with serious bleeding such as intracranial hemorrhage. "I think the bleeding is a nonissue," said Boden.

To heartwire , Boden reiterated his comments that niacin, regardless of the preparation used, is going to cause itching and flushing, bring on gout, worsen glycemic control in about 10% of patients, and unmask diabetes in 5% to 10% of patients. However, the therapy used in HPS2-THRIVE was a combination of Merck's extended-release niacin and the prostaglandin D2 receptor antagonist laropiprant, which he does not believe is a clean drug. Given the design of HPS2-THRIVE with combination therapy used in the trial, it is impossible to know which drug was responsible for causing the adverse effects.

"These are very different drugs, and when you're using a drug that has some effect on prostaglandin inhibition, it is possible, maybe likely, that some of these adverse effects they observed in THRIVE were due to the laropiprant," said Boden.

processing....